Alabama, 2012

Excessive Heat in Alabama, July 1, 2012

July 1, 2012 · NWS HUN · 1 event in 1 county or zone

The high temperature climbed to 106 degrees in Muscle Shoals.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

The high temperature climbed to 106 degrees in Muscle Shoals.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 1, 10:03 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 1, 10:03 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1103 AM CDT SUN JUL 1 2012

.UPDATE...
MORNING UPDATE TO PUBLIC FORECAST.

&&

.DISCUSSION...
THE SHORT TERM FORECAST REMAINS ON TRACK THIS MORNING...WITH ANOTHER
DAY OF SCORCHING HEAT EXPECTED ACROSS THE TENNESSEE VALLEY.
HOWEVER...VISIBLE SATELLITE DATA OFFERS CLEAR EVIDENCE THAT THE MID
TO UPPER-LEVEL RIDGE IS IN THE PROCESS OF WEAKENING...WHICH LIKELY
MEANS THAT OUR RECENT HEAT WAVE IS IN THE PROCESS OF PEAKING OR MAY
HAVE ACTUALLY PEAKED YESTERDAY. DESPITE TEMPERATURES RUNNING A FEW
DEGREES WARMER THAN THIS TIME ON SATURDAY...WILL MAKE NO ADJUSTMENTS
TO THE MAX TEMPERATURE FORECAST...AS A MORE NOTICEABLE INCREASE IN
MID-LEVEL CLOUD COVER IS EXPECTED THIS AFTERNOON. MINOR ADJUSTMENTS
WERE MADE TO HOURLY TEMPERATURE/DEWPOINT GRIDS...BUT NO CHANGES ARE
PLANNED IN THE CONFIGURATION OF THE CURRENT HEAT WARNING AND
ADVISORY. ISOLATED SHOWERS AND THUNDERSTORMS MAY ALSO RETURN TO THE
TENNESSEE VALLEY DURING PEAK HEATING THIS AFTERNOON...WITH AT LEAST
SOME POTENTIAL FOR THE REMNANTS OF A CLUSTER OF THUNDERSTORMS --
EXPECTED TO DEVELOP ACROSS GEORGIA THIS AFTERNOON -- TO LIFT
NORTHWESTWARD INTO THE REGION THIS EVENING. ANTICIPATED COVERAGE ONLY
WARRANTS ISOLATED WORDING IN THE FORECAST AT THIS TIME...BUT ANY
STORM THAT AFFECTS THE REGION WILL BE CAPABLE OF PRODUCING STRONG
OUTFLOW WINDS GIVEN STEEP BOUNDARY LAYER LAPSE RATES IN PLACE.

70/DD

&&

.AVIATION...
/ISSUED 620 AM CDT SUN JUL 1 2012/
FOR 12Z TAFS...VFR CONDITIONS ARE GENERALLY XPCTED THROUGH THE PERIOD.
ONLY EXCEPTION WILL BE SOME -HZ/MVFR VIS THROUGH 14Z...AS A RESULT OF
FAIRLY STAGNANT AIR REMAINING IN PLACE. STAGNANT CONDITIONS THOUGH
SHOULD BEGIN TO MIX OUT LATER TODAY AS MOISTURE/ASSOCIATED CLOUD
COVER GRADUALLY BEGIN TO INCREASE ACROSS THE AREA FROM W TO E.
INCREASING MOISTURE WILL ALSO RESULT IN ISOLATED SHRA/TSRA RETURNING
TO THE FORECAST THIS AFTERNOON...ALTHOUGH THE PROB IS TOO LOW TO
INCLUDE IN THE TAFS ATTM.

09

&&

.CLIMATE...
/ISSUED 620 AM CDT SUN JUL 1 2012/

RECORD HIGH TEMPERATURES VALUES FOR HUNTSVILLE /KHSV/ AND MUSCLE
SHOALS /KMSL/ THROUGH MONDAY:

HUNTSVILLE (RECORD HIGH TEMPS/DATE SET)

SUN (7/01): 102F/1954
MON (7/02): 104F/1925

MUSCLE SHOALS (RECORD HIGH TEMPS/DATE SET)

SUN (7/01): 101F/1914
MON (7/02): 103F/1897

FOR ADDITIONAL HIGH TEMPERATURE RECORDS...PLEASE REFER TO THE PUBLIC
INFORMATION STATEMENT /HUNPNSHUN/.

&&

.PREV DISCUSSION...
/ISSUED 443 AM CDT SUN JUL 1 2012/
THE SATELLITE VIEW INDICATED CLEAR SKIES FOR MUCH OF THE GREATER
HUNTSVILLE AREA. HOWEVER AN AREA OF MID LEVEL CLOUDS FROM EAST OF
TUPELO TO SOUTH OF ROME...WERE ADVECTING TO THE EAST...WHILE ALSO
INCHING TO THE NORTH. THESE CLOUDS WERE UNDER A BROAD MID/UPPER
RIDGE EXTENDING FROM THE DESERT SW TO SE COAST. A MORE ACTIVE
NORTHERN STREAM/JET MOVING ALONG THE US/CANADA BORDER WAS SENDING
WAVES OF CONVECTION TO THE ESE...ACROSS THE CENTRAL STATES/OHIO
VALLEY TO NE N-CAROLINA.

THE UPPER RIDGING OVER THE SOUTHERN TIER OF THE LOWER-48...THOUGH
NOT STRONG AS IT WAS A FEW DAYS AGO WAS STILL IN PART RESPONSIBLE
FOR VERY WARM/HOT TEMPERATURES ACROSS MUCH OF THE CONUS. A CASE IN
POINT...TWO OLD RECORDS FROM 1914 MET THEIR MATCH THE LAST DAY OF
JUNE...WITH MUSCLE SHOALS AND HUNTSVILLE NEW RECORD HIGHS OF 107 AND
105 RESPECTIVELY. TODAY...THE STANDING RECORDS AT KMSL/102-1914 AND
KHSV/102-1914 AND 1952 HAVE A REASONABLE CHANCE OF BEING EXCEEDED
TOO...AND A LIKELY CHANCE THAT MOST OF THE NON-MOUNTAINOUS AREA WILL
REACH OR EXCEED 100 AGAIN. A CAVEAT WAS THE ABOVE MENTIONED CLOUDS
JUST SOUTH OF THE REGION...WHICH MAY HOLD THE HIGH TEMPS DOWN A BIT
IF THEY PERSIST. EVEN IF THEY DISSIPATE...STEEPER MIDLEVEL LAPSE
RATES AND SLIGHTLY DEEPER MOISTURE VALUES BELOW THAT WILL BRING A
SMALL CHANCE OF SHOWER/THUNDERSTORM ACTIVITY THIS AFTERNOON/EVENING.

GIVEN THE LONG STRETCH OF DRY WEATHER WE HAVE DEALT WITH AS OF
LATE...WILL START OFF THE CONVECTION AS ISOLATED/10 POPS. A MORE
UNSTABLE MID LAYER AND THE FACT THAT CONVECTION SOMETIMES LIKES TO
CONTINUE AFTER DUSK IS A REAL POSSIBILITY TOO. HAVE ISOLATED SHOWER
ACTIVITY HANGING ON TILL THE LATE NIGHT. QPF FORECASTS FROM THE NAM
LOOK OVERDONE...BUT MAY BE ON THE RIGHT TRACK REGARDING ACTIVITY
FORMING THIS AFTERNOON. WENT MORE WITH THE NSSL WRF AND GFS (THE
LATTER WAS EVEN DRIER) FOR TODAY. THE GOOD OF THIS IS AT LEAST WE
HAVE SOME CHANCE OF GETTING SOME MUCH NEEDED RAIN. THE BAD...IF WE
DON'T THE THE RAINFALL...THE HIGHER MOISTURE VALUES WILL HELP LOWER
DRY BULB TEMPS BUT RAISE THE HEAT INDEX VALUES. THERE IS A SLIGHT
CHANCE WE COULD HAVE PART OF THE AREA IN A HEAT ADVISORY ON
MONDAY...BUT HAVE HELD OFF ON THAT THIS ISSUANCE.

REGARDING RAIN CHANCES...A MORE UNCERTAIN FORECAST FROM TUESDAY
THROUGH THE END OF THE WEEK. WITH LOWER 500MB HEIGHTS/ADDITIONAL
MOISTURE...HIGH TEMPERATURES WILL STAY COOLER...BUT WILL BE OFFSET
BY HIGHER ENOUGH HEAT INDICES FLIRTING WITH ADVISORY CRITERIA. HAVE
LEFT IN A SLIGHT CHANCE OF CONVECTION EACH DAY FROM TUESDAY ONWARD.
STAYED WITH LOWER END CHANCE (30 PERCENT) SHOWER ODDS FOR
FRIDAY/SATURDAY GIVEN A MAXIMA OF PRECIP PER MODEL OUTPUT.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALZ005>010-016.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR ALZ001>004.

TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 1, 3:35 AM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 AM CDT SUN JUL 1 2012

ALZ001>010-016-TNZ076-096-097-011900-
LAUDERDALE-COLBERT-FRANKLIN AL- LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
435 AM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

WITH RECORD OR NEAR RECORD HEATING CONDITIONS REMAINING IN PLACE
ACROSS THE REGION...AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR
NORTHWEST ALABAMA. A HEAT ADVISORY IS IN EFFECT FOR THE REMAINDER OF
THE OUTLOOK AREA.

FOR MORE INFORMATION AND SAFETY TIPS ON THIS RECORD OR NEAR RECORD
HEAT WAVE...REFER TO THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY
PRODUCT (HUNNPWHUN) ISSUED BY THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE ALABAMA.

PARTS OF THE OUTLOOK AREA MAY GET A LITTLE BIT OF A BREAK FROM THE
EXTREME HEAT LATER TODAY...AS INCREASING MOISTURE RESULTS IN THE
POTENTIAL FOR A FEW THUNDERSTORMS THIS AFTERNOON. GUSTY WINDS AND
BRIEF HEAVY RAINFALL ARE POSSIBLE WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE EXCESSIVE HEAT WAVE FROM THE PAST WEEK IS EXPECTED TO GRADUALLY
WEAKEN STARTING MONDAY...WITH AFTERNOON TEMPERATURES EXPECTED TO BE
A FEW DEGREES COOLER FROM THEIR RECORD OR NEAR RECORD HIGHS.

ISOLATED MAINLY AFTERNOON THUNDERSTORMS ALSO REMAIN POSSIBLE MONDAY
THROUGH THURSDAY...WITH SCATTERED THUNDERSTORMS EXPECTED FRIDAY AND
SATURDAY. GUSTY WINDS AND LOCALLY HEAVY RAIN ARE POSSIBLE WITH ANY
OF THE STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Colbert

When
July 1, 12:00 PM CST to 7:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The high temperature in Muscle Shoals reached 106 degrees.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381772.